Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 55, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2018, 8:26 PM CDT for 8 counties in Mississippi. It was in force for 49 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 8:26 PM CDT (01:26 UTC)
- Expired
- Apr 3, 2018, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Prentiss County, MS, Tippah County, MS, Tishomingo County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 8:40 PM CDT | TSTM WND DMG | 5 Wnw Baldwyn, MS | Tree down across county road 6831 |
| Apr 3, 8:40 PM CDT | TSTM WND DMG | 5 Wnw Baldwyn, MS | TREE DOWN ACROSS COUNTY ROAD 6831 |
| Apr 3, 8:40 PM CDT | TSTM WND DMG | Wheeler, MS | DAMAGE TO ABOVE GROUND POOL AND TRAMPOLINE. |
| Apr 3, 8:55 PM CDT | TSTM WND DMG | Mantachie, MS | large tree down near highway 371 |
| Apr 3, 8:55 PM CDT | TSTM WND DMG | Mantachie, MS | LARGE TREE DOWN NEAR HIGHWAY 371 |
| Apr 3, 9:10 PM CDT | TSTM WND DMG | Fulton, MS | trees down near post office |
| Apr 3, 9:10 PM CDT | TSTM WND DMG | Fulton, MS | TREES DOWN NEAR POST OFFICE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 7:14 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 1.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -148 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WUUS54 KMEG 040126
SVRMEG
MSC057-081-095-115-117-139-141-145-040215-
/O.NEW.KMEG.SV.W.0055.180404T0126Z-180404T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
826 PM CDT TUE APR 3 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northeastern Pontotoc County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Itawamba County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
Southern Tishomingo County in northeastern Mississippi...
Southern Prentiss County in northeastern Mississippi...
* Until 915 PM CDT
* At 826 PM CDT, severe thunderstorms were located along a line
extending from near Keownville to near New Harmony to near Ecru,
moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tupelo, Booneville, Pontotoc, Fulton, Baldwyn, Verona, Trace State
Park, Tombigbee State Park, Saltillo, Guntown, Belmont,
Plantersville, Mantachie, Ecru, Tremont, Fairview, Keownville, New
Harmony, Pratts Friendship and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3403 8821 3429 8914 3444 8898 3466 8887
3460 8814
TIME...MOT...LOC 0126Z 286DEG 54KT 3458 8885 3442 8889 3430 8906
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
182
WWUS54 KMEG 040205
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
905 PM CDT TUE APR 3 2018
MSC115-139-145-040214-
/O.CAN.KMEG.SV.W.0055.000000T0000Z-180404T0215Z/
Pontotoc MS-Union MS-Tippah MS-
905 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PONTOTOC...
EASTERN UNION AND SOUTHEASTERN TIPPAH COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Mississippi.
LAT...LON 3419 8879 3435 8870 3463 8857 3460 8814
3403 8821
TIME...MOT...LOC 0204Z 273DEG 41KT 3458 8823 3438 8836 3423 8851
$$
MSC057-081-095-117-141-040215-
/O.CON.KMEG.SV.W.0055.000000T0000Z-180404T0215Z/
Itawamba MS-Lee MS-Monroe MS-Tishomingo MS-Prentiss MS-
905 PM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR ITAWAMBA...SOUTHEASTERN LEE...NORTHEASTERN MONROE...SOUTHERN
TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES...
At 904 PM CDT, severe thunderstorms were located along a line
extending from near Tishomingo State Park to near Fairview to near
Evergreen, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tupelo, Booneville, Fulton, Baldwyn, Verona, Tombigbee State Park,
Saltillo, Guntown, Belmont, Plantersville, Mantachie, Tremont,
Fairview, New Salem, Pratts Friendship, Sandy Springs, Evergreen,
Clay, Marietta and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3419 8879 3435 8870 3463 8857 3460 8814
3403 8821
TIME...MOT...LOC 0204Z 273DEG 41KT 3458 8823 3438 8836 3423 8851
HAIL...<.75IN
WIND...60MPH
$$984
WWUS54 KMEG 040215
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
915 PM CDT TUE APR 3 2018
MSC057-081-095-117-141-040225-
/O.EXP.KMEG.SV.W.0055.000000T0000Z-180404T0215Z/
Itawamba MS-Lee MS-Monroe MS-Tishomingo MS-Prentiss MS-
915 PM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR ITAWAMBA...SOUTHEASTERN LEE...
NORTHEASTERN MONROE...SOUTHERN TISHOMINGO AND SOUTHEASTERN PRENTISS
COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.
A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Mississippi.
LAT...LON 3419 8879 3435 8870 3463 8857 3460 8814
3403 8821
TIME...MOT...LOC 0215Z 286DEG 54KT 3454 8806 3434 8819 3419 8834
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:49 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 3, 6:49 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
649 PM CDT Tue Apr 3 2018
.UPDATE...
Updated for 00Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 350 PM CDT Tue Apr 3 2018/
DISCUSSION...
A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.
High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.
Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.
SWC
&&
.AVIATION...
00Z TAFs
TSRA had entered the MEM TRACON at discussion time and should exit
a hour or two prior to the onset of the inbound push. Primary
short term concern is winds associated with TSRA outflow. TMEM radar
showed a 50 to 70 KT rear inflow jet over east central AR, 35 NM
west of MEM at FL025.
By 03Z, main concern is wake low formation over eastern AR. This
type of feature often isn't well modeled. The HRRR continued to
depict a 3 MB pressure depression over north central AR at 03Z,
but with little to no reflection in the wind field.
VFR to prevail overnight and Wednesday, with winds becoming nearly
calm for Wednesday evening's MEM inbounds.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Apr 3, 8:08 PM CDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 808 PM CDT Tue Apr 3 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050315- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 808 PM CDT Tue Apr 3 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight There is an enhanced risk for severe weather across portions of the Mid-South for tonight. Damaging winds and large hail are the main threats. A wind advisory is in effect for most of the Mid-South through late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Frost is likely across much of the Midsouth Thursday morning with subfreezing temperatures possible in West Tennessee especially near the Tennessee River. Freezing temperatures are possible again on Saturday morning across northern portions of the Mid-South. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. TLSJr
In the hours before
Local storm report, Apr 3, 7:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
733 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL STRAWBERRY 35.97N 91.32W
04/03/2018 M1.00 INCH LAWRENCE AR PUBLIC
0520 PM HAIL LIGHT 36.07N 90.75W
04/03/2018 M1.00 INCH GREENE AR PUBLIC
0540 PM HAIL PARAGOULD 36.06N 90.51W
04/03/2018 M1.50 INCH GREENE AR AMATEUR RADIO
0540 PM TSTM WND DMG PARAGOULD 36.06N 90.51W
04/03/2018 GREENE AR TRAINED SPOTTER
POWER POLES LEANING ON HIGHWAY 69.
0540 PM HAIL PARAGOULD 36.06N 90.51W
04/03/2018 M1.25 INCH GREENE AR PUBLIC
0555 PM HAIL JONESBORO 35.82N 90.69W
04/03/2018 M1.00 INCH CRAIGHEAD AR EMERGENCY MNGR
HAIL FALLING ON THE SOUTHWEST SIDE OF TOWN.
0605 PM HAIL 7 S JONESBORO 35.72N 90.69W
04/03/2018 M0.88 INCH CRAIGHEAD AR TRAINED SPOTTER
0605 PM FUNNEL CLOUD 3 W HORNERSVILLE 36.04N 90.17W
04/03/2018 DUNKLIN MO TRAINED SPOTTER
0610 PM TSTM WND DMG BAY 35.74N 90.56W
04/03/2018 CRAIGHEAD AR PUBLIC
CARPORT DAMAGE.
0615 PM HAIL HORNERSVILLE 36.04N 90.11W
04/03/2018 M0.88 INCH DUNKLIN MO TRAINED SPOTTER
0615 PM HAIL TRUMANN 35.67N 90.52W
04/03/2018 M1.75 INCH POINSETT AR LAW ENFORCEMENT
HAIL RANGED FROM PEA TO GOLFBALL SIZE ACROSS TOWN.
0615 PM HAIL TRUMANN 35.67N 90.52W
04/03/2018 M1.00 INCH POINSETT AR TRAINED SPOTTER
WINDS ESTIMATED AT 40 TO 45MPH WITH HIGHER GUSTS.
0620 PM HAIL CLARKTON 36.45N 89.97W
04/03/2018 M0.75 INCH DUNKLIN MO EMERGENCY MNGR
PEA TO PENNY SIZE
0635 PM TSTM WND DMG 4 N BLYTHEVILLE 35.99N 89.92W
04/03/2018 MISSISSIPPI AR EMERGENCY MNGR
POWER LINES DOWN ALONG HIGHWAY 61 NEAR THE STATE LINE.
0636 PM HAIL SENATOBIA 34.62N 89.97W
04/03/2018 E1.00 INCH TATE MS TRAINED SPOTTER
HAIL RANGED FROM PEAS TO QUARTERS.
0638 PM HAIL MARIANNA 34.77N 90.77W
04/03/2018 M0.88 INCH LEE AR PUBLIC
0645 PM TSTM WND DMG 2 S BLYTHEVILLE 35.91N 89.92W
04/03/2018 MISSISSIPPI AR EMERGENCY MNGR
TREE DOWN ACROSS COUNTY ROAD 679 JUST SOUTH OF TOWN.
&&
JABLocal storm report, Apr 3, 7:40 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
740 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 WSW HORNERSVILLE 36.03N 90.13W
04/03/2018 DUNKLIN MO LAW ENFORCEMENT
THREE FARM SHEDS DAMAGED ON DUNKLIN COUNTY ROAD 657 JUST
WEST OF TOWN. POSSIBLE TORNADO.
&&
JABSpecial weather statement, Apr 3, 8:05 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
805 PM CDT TUE APR 3 2018
MSZ013>015-040130-
Lafayette MS-Pontotoc MS-Union MS-
805 PM CDT TUE APR 3 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 PM CDT
FOR...
Northeastern Lafayette County in northwestern Mississippi...
Northern Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
At 805 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Etta to near
Cambridge. Movement was east at 65 mph.
People in northeastern Lafayette...northern Pontotoc and Union
Counties should monitor this storm closely.
LAT...LON 3437 8946 3452 8932 3451 8930 3452 8929
3451 8929 3450 8925 3460 8924 3460 8918
3451 8876 3449 8877 3449 8879 3446 8879
3419 8894
TIME...MOT...LOC 0105Z 287DEG 56KT 3454 8923 3440 8935Local storm report, Apr 3, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
814 PM CDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 4 SW GLEASON 36.17N 88.66W
04/03/2018 WEAKLEY TN TRAINED SPOTTER
POWER LINES AND SEVERAL TREES DOWN NEAR THE
INTERSECTION OF 190 AND 124.
&&
MJLocal storm report, Apr 3, 8:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT TUE APR 03 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL MEDON 35.46N 88.87W
04/03/2018 E0.88 INCH MADISON TN BROADCAST MEDIA
&&
MJSpecial weather statement, Apr 3, 8:21 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
821 PM CDT TUE APR 3 2018
MSZ013-015-021>024-040145-
Lafayette MS-Pontotoc MS-Monroe MS-Calhoun MS-Yalobusha MS-
Chickasaw MS-
821 PM CDT TUE APR 3 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...
Southeastern Lafayette County in northwestern Mississippi...
Southern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Calhoun County in northeastern Mississippi...
Eastern Yalobusha County in northwestern Mississippi...
Chickasaw County in northeastern Mississippi...
At 821 PM CDT...strong thunderstorms were producing winds at least 40
mph was located along a line extending from near Tula to near Duck
Hill. Movement was east at 55 mph.
People in southeastern Lafayette...southern Pontotoc...northwestern
Monroe...Calhoun...eastern Yalobusha and Chickasaw Counties should
monitor this storm closely.
LAT...LON 3387 8951 3387 8966 3432 8946 3411 8882
3408 8882 3408 8872 3406 8866 3381 8875
3381 8893 3375 8893 3375 8903 3374 8904
3374 8919 3372 8919 3372 8951
TIME...MOT...LOC 0121Z 272DEG 48KT 3425 8944 3356 8974The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:06 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 39 min |
| Apr 3, 7:31 PM CDT | Special Weather Statement | MEG | Marshall | 29 min |
| Apr 3, 8:05 PM CDT | Special Weather Statement | MEG | Pontotoc, Union | 25 min |
| Apr 3, 8:16 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lafayette, Lee, Pontotoc, Union | 44 min |
| Apr 3, 8:21 PM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw | 24 min |
| Apr 3, 8:50 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 40 min |
| Apr 3, 8:54 PM CDT | Special Weather Statement | MEG | Tishomingo | 51 min |
| Apr 3, 9:29 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 31 min |
| Apr 4, 3:44 AM CDT | Freeze Warning | MEG | Alcorn, Benton, Calhoun, Chickasaw, Itawamba, Lafayette and 9 more | 29 hr |
| Apr 4, 5:23 PM CDT | Frost Advisory | MEG | Coahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 1 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.